About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 670463, 26 pages
http://dx.doi.org/10.1155/2012/670463
Review Article

A Survey on Extremal Problems of Eigenvalues

1Department of Mathematical Sciences, Tsinghua University, Beijing 100084, China
2Zhou Pei-Yuan Center for Applied Mathematics, Tsinghua University, Beijing 100084, China

Received 3 July 2012; Accepted 7 August 2012

Academic Editor: Yeong-Cheng Liou

Copyright © 2012 Ping Yan and Meirong Zhang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. Derlet, J. P. Gossez, and P. Takáč, “Minimization of eigenvalues for a quasilinear elliptic Neumann problem with indefinite weight,” Journal of Mathematical Analysis and Applications, vol. 371, no. 1, pp. 69–79, 2010. View at Publisher · View at Google Scholar · View at Scopus
  2. C.-Y. Kao, Y. Lou, and E. Yanagida, “Principal eigenvalue for an elliptic problem with indefinite weight on cylindrical domains,” Mathematical Biosciences and Engineering, vol. 5, no. 2, pp. 315–335, 2008. View at Scopus
  3. Y. Lou and E. Yanagida, “Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics,” Japan Journal of Industrial and Applied Mathematics, vol. 23, no. 3, pp. 275–292, 2006. View at Scopus
  4. X. Liang, X. Lin, and H. Matano, “A variational problem associated with the minimal speed of travelling waves for spatially periodic reaction-diffusion equations,” Transactions of the American Mathematical Society, vol. 362, no. 11, pp. 5605–5633, 2010. View at Publisher · View at Google Scholar · View at Scopus
  5. X. Liang, Y. Yi, and X. Q. Zhao, “Spreading speeds and traveling waves for periodic evolution systems,” Journal of Differential Equations, vol. 231, no. 1, pp. 57–77, 2006. View at Publisher · View at Google Scholar · View at Scopus
  6. S. Karaa, “Sharp estimates for the eigenvalues of some differential equations,” SIAM Journal on Mathematical Analysis, vol. 29, no. 5, pp. 1279–1300, 1998. View at Scopus
  7. M. G. Krein, “On certain problems on the maximum and minimum of characteristic values and on the Lyapunov zones of stability,” American Mathematical Society Translations, vol. 2, no. 1, pp. 163–187, 1955.
  8. W. Li and P. Yan, “Various half-eigenvalues of scalar p-Laplacian with indefinite integrable weights,” Abstract and Applied Analysis, vol. 2009, Article ID 109757, 27 pages, 2009. View at Publisher · View at Google Scholar
  9. W. Li and P. Yan, “Continuity and continuous differentiability of half-eigenvalues in potentials,” Communications in Contemporary Mathematics, vol. 12, no. 6, pp. 977–996, 2010. View at Publisher · View at Google Scholar · View at Scopus
  10. G. Meng, P. Yan, and M. Zhang, “Spectrum of one-dimensional p-Laplacian with an indefinite integrable Weight,” Mediterranean Journal of Mathematics, vol. 7, no. 2, pp. 225–248, 2010. View at Publisher · View at Google Scholar · View at Scopus
  11. G. Meng and M. R. Zhang, “Continuity in weak topology: first order linear systems of ODE,” Acta Mathematica Sinica, English Series, vol. 26, no. 7, pp. 1287–1298, 2010. View at Publisher · View at Google Scholar · View at Scopus
  12. M. M. Möller and A. Zettl, “Differentiable dependence of eigenvalues of operators in Banach spaces,” Journal of Operator Theory, vol. 36, pp. 335–355, 1996.
  13. J. P. Pöschel and E. Trubowitz, The Inverse Spectral Theory, Academic Press, New York, NY, USA, 1987.
  14. P. Yan and M. Zhang, “Continuity in weak topology and extremal problems of eigenvalues of the p-laplacian,” Transactions of the American Mathematical Society, vol. 363, no. 4, pp. 2003–2028, 2011. View at Publisher · View at Google Scholar · View at Scopus
  15. A. Zettl, Sturm-Liouville Theory, Mathematical Surveys and Monographs, vol. 121, American Mathematical Society, Providence, RI, USA, 2005.
  16. M. Zhang, “Continuity in weak topology: higher order linear systems of ODE,” Science in China, Series A, vol. 51, no. 6, pp. 1036–1058, 2008. View at Publisher · View at Google Scholar · View at Scopus
  17. G. Meng, P. Yan, and M. Zhang, “Maximization of eigenvalues of one-dimensional p-Laplacian with integrable potentials,” Communications in Contemporary Mathematics. In press.
  18. G. Meng, P. Yan, and M. Zhang, “Minimization of eigenvalues of one-dimensional p-Laplacian with integrable potentials,” Journal of Optimization Theory and Applications. In press. View at Publisher · View at Google Scholar
  19. G. Meng, P. Yan, and M. Zhang, “Minimizing and maximizing eigenvalues of Sturm- Liouville operators with integrable potentials,” preprint, http://faculty.math.tsinghua.edu.cn/~mzhang/publs/publ.htm.
  20. Q. Wei, G. Meng, and M. Zhang, “Extremal values of eigenvalues of Sturm-Liouville operators with potentials in L1 balls,” Journal of Differential Equations, vol. 247, no. 2, pp. 364–400, 2009. View at Publisher · View at Google Scholar · View at Scopus
  21. M. Zhang, “Extremal values of smallest eigenvalues of Hill's operators with potentials in L1 balls,” Journal of Differential Equations, vol. 246, no. 11, pp. 4188–4220, 2009. View at Publisher · View at Google Scholar · View at Scopus
  22. M. R. Zhang, “Extremal eigenvalues of measure differential equations with fixed variation,” Science China Mathematics, vol. 53, no. 10, pp. 2573–2588, 2010. View at Publisher · View at Google Scholar · View at Scopus
  23. M. Zhang, “Minimization of the zeroth Neumann eigenvalues with integrable potentials,” Annales de l'Institut Henri Poincare Analyse Non Lineaire, vol. 29, pp. 501–523, 2012.
  24. N. Dunford and J. T. Schwartz, Linear Operators, Part I, Interscience Publishers, New York, NY, USA, 1958.
  25. R. E. Megginson, An Introduction to Banach Space Theory, Graduate Texts in Mathematics, vol. 183, Springer, New York,NY, USA, 1998.
  26. G. Meng, Continuity of Solutions and Eigenvalues in Measures with Weak Topology, Doctoral Dissertation, Tsinghua University, Beijing, China, 2009.
  27. G. Meng and M. Zhang, “Dependence of solutions and eigenvalues of measure differential equations on measures,” preprint, http://faculty.math.tsinghua.edu.cn/~mzhang/publs/publ.htm.
  28. P. L. Binding and P. Drábek, “Sturm-Liouville theory for the p-Laplacian,” Studia Scientiarum Mathematicarum Hungarica, vol. 40, no. 4, pp. 375–396, 2003. View at Publisher · View at Google Scholar · View at Scopus
  29. M. Zhang, “The rotation number approach to eigenvalues of the one-dimensional p-laplacian with periodic potentials,” Journal of the London Mathematical Society, vol. 64, no. 1, pp. 125–143, 2001. View at Scopus
  30. M. Cuesta and H. R. Quoirin, “A weighted eigenvalue problem for the p-Laplacian plus a potential,” Nonlinear Differential Equations and Applications, vol. 16, no. 4, pp. 469–491, 2009. View at Publisher · View at Google Scholar · View at Scopus
  31. M. Zhang, “Certain classes of potentials for p-Laplacian to be non-degenerate,” Mathematische Nachrichten, vol. 278, no. 15, pp. 1823–1836, 2005. View at Publisher · View at Google Scholar · View at Scopus
  32. B. M. Brown and M. S. P. Eastham, “Titchmarsh's asymptotic formula for periodic eigenvalues and an extension to the p-Laplacian,” Journal of Mathematical Analysis and Applications, vol. 338, no. 2, pp. 1255–1266, 2008. View at Publisher · View at Google Scholar · View at Scopus
  33. A. B. Mingarelli, Volterra-Stieltjes Integral Equations and Generalized Ordinary Differential Expressions, vol. 989 of Lecture Notes in Mathematics, Springer, New York, NY, USA, 1983.
  34. S. · Schwabik, Generalized Ordinary Differential Equations, World Scientific, Singapore, 1992.
  35. M. Carter and B. van Brunt, The Lebesgue-Stieltjes Integral: A Practical Introduction, Springer, New York, NY, USA, 2000.
  36. F. H. Clark, Optimization and Nonsmooth Analysis, John Wiley and Sons, New York, NY, USA, 1983.
  37. E. Zeidler, Nonlinear Functional Analysis and its Applications, III, Variational Methods and Optimization, Springer, New York, NY, USA, 1985.
  38. M. S. Ashbaugh and R. Benguria, “Optimal lower bounds for eigenvalue gaps for SchrÄodinger operators with symmetric single-well potentials and related results,” in Maximum Principles and Eigenvalue Problems in Partial Differential Equations (Knoxville, TN, 1987), vol. 175 of Pitman Research Notes Mathematical Series, pp. 134–145, Longman Science and Technology, Harlow, Harlow, 1988.
  39. M. S. Ashbaugh, E. M. Harrell, and R. Svirsky, “On minimal and maximal eigenvalue gaps and their causes,” Pacific Jornal of Mathematics, vol. 147, no. 1, pp. 1–24, 1991.
  40. M.-J. Huang and T.-M. Tsai, “The eigenvalue gap for one-dimensional Schrdinger operators with symmetric potentials,” Proceedings of the Royal Society of Edinburgh Section A, vol. 139, no. 2, pp. 359–366, 2009. View at Publisher · View at Google Scholar · View at Scopus
  41. S. Karaa, “Extremal eigenvalue gaps for the Schrödinger operator with Dirichlet boundary conditions,” Journal of Mathematical Physics, vol. 39, no. 4, pp. 2325–2332, 1998. View at Scopus
  42. R. Lavine, “The eigenvalue gap for one-dimensional convex potentials,” Proceedings of the American Mathematical Society, vol. 121, pp. 815–821, 1994.
  43. V. G. Papanicolaou, “The periodic Euler-Bernoulli equation,” Transactions of the American Mathematical Society, vol. 355, no. 9, pp. 3727–3759, 2003. View at Scopus
  44. V. G. Papanicolaou and D. Kravvaritis, “The floquet theory of the periodic Euler-Bernoulli equation,” Journal of Differential Equations, vol. 150, no. 1, pp. 24–41, 1998. View at Publisher · View at Google Scholar · View at Scopus
  45. L. Pipes, Applied Mathematics for Engineers and Physicists, McGraw-Hill, New York, NY, USA, 1958.